Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 65, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 30, 2008, 4:11 PM CDT for Vermilion County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 4:11 PM CDT (21:11 UTC)
- Expired
- May 30, 2008, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Vermilion County, IL
The radar
The Chicago radar (KLOT), 132 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:32 PM CDT | TSTM WND GST 70 | Hoopeston, IL | ESTIMATED WIND GUST OF 70 MPH. |
| May 30, 4:34 PM CDT | TSTM WND GST 70 | Hoopeston, IL | TRAINED SPOTTER REPORTED ESTIMATED WIND GUST OF 70 MPH ALONG WITH PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 302111
SVRILX
ILC183-302200-
/O.NEW.KILX.SV.W.0065.080530T2111Z-080530T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
411 PM CDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 500 PM CDT.
* AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RANKIN...OR ABOUT 11 MILES EAST OF PAXTON...AND WAS MOVING EAST AT
48 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOOPESTON...
ROSSVILLE...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4037 8793 4038 8794 4041 8795 4048 8795
4049 8793 4049 8781 4050 8779 4050 8753
4037 8754
TIME...MOT...LOC 2111Z 266DEG 42KT 4048 8789
$$
CHURCHILL1 follow-up statement
000
WWUS53 KILX 302124
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
424 PM CDT FRI MAY 30 2008
ILC183-302200-
/O.CON.KILX.SV.W.0065.000000T0000Z-080530T2200Z/
VERMILION-
424 PM CDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN VERMILION COUNTY...
AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES EAST OF RANKIN...OR ABOUT 15 MILES EAST OF PAXTON...
MOVING EAST AT 40 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
HOOPESTON...
ROSSVILLE...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4037 8793 4038 8794 4041 8795 4048 8795
4049 8793 4049 8781 4050 8779 4050 8753
4037 8754
TIME...MOT...LOC 2124Z 269DEG 35KT 4046 8776
$$
CHURCHILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:57 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 30, 2:57 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 257 PM CDT FRI MAY 30 2008 .DISCUSSION... ISSUED 157 PM CDT FRI MAY 30 2008 SEVERE WEATHER DEVELOPING OVER CENTRAL ILLINOIS THIS AFTERNOON ALONG OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHTS CONVECTION. HOW LONG THIS LASTS IS THE FIRST ISSUE FOR THE FORECAST...NEXT WILL BE A SHORTWAVE MOVING OUT OF THE WEST MONDAY NIGHT ALONG QUASI ZONAL FLOW THAT SETS UP ACROSS THE MIDSECTION OF THE CONUS THROUGH THE FIRST HALF OF NEXT WEEK. WENT WITH THE MORE CONSERVATIVE ECMWF FOR MUCH OF THE FORECAST...THOUGH THE MODELS ARE IN DECENT AGREEMENT THROUGH DAY 5. BEYOND THAT...WAS VERY CONSERVATIVE IN PUTTING TOO MUCH WEATHER IN...WHICH CORRESPONDED TO THE ECMWF...WHEN THERE IS A MASSIVE PARTING OF SOLUTIONS IN THE EXTENDED. SHORT TERM...TONIGHT THROUGH SUNDAY... THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS THE STORMS FIRE ALONG THE OUTFLOW BOUNDARY MAKING ITS WAY SWD THROUGH THE CWA. WINDS AND HAIL ARE THE MAIN THREAT...BUT THE STORMS WILL BE FIRING OFF OF DESTABILIZED AIR FROM DIURNAL HEATING. BTWN THE FORWARD MOTION AND THE WARM AIR... STORMS SHOULD BE SOUTH OF INTERSTATE 72 BY MIDNIGHT. INCREASED THE WIND GUSTS A BIT BEHIND THE SYSTEM AS TODAYS CONVECTION HAS BEEN LEAVING SOME TIGHT GRADIENT WINDS WITH THE RESULTING WAKE LOW. FRONT MOVES THROUGH IN THE OVERNIGHT AND EARLY MORNING HOURS...THOUGH THE TEMPERATURES FOR SATURDAY WILL NOT BE COLD. HIGHS INTO THE LOWER 80S. TIME HEIGHTS HAVE VERY NARROW RIBBON OF RH IN THE LOW LEVELS. OTHERWISE...A RATHER DRY COLUMN SHOULD WARM QUICKLY AND HELP MIX OUT. AS A RESULT...WENT A LITTLE LIGHT ON THE CLOUDS FOR THE FORECAST. SATURDAY AND SUNDAY DRY AND RATHER WARM. LONG TERM...MONDAY THROUGH FRIDAY... A BIT OF A DIFFERENCE BETWEEN THE MODELS IN THE ONSET OF MONDAY. THE ECMWF ACTUALLY MAINTAINS TWO DIFFERENT SYSTEMS COLLIDING...WAA SHOWERS OUT OF THE SOUTH...AND A WAVE MOVING IN FROM THE WEST...AND IS SOMEWHAT SLOWER TO MERGE THEM...WITH THE NORTHERN WAVE HITTING FIRST. FOR PERSISTENCE SAKE...AM GOING WITH THE ECMWF. CHANCES INCREASING MONDAY NIGHT...AND CONTINUING FOR TUESDAY AND TUESDAY NIGHT AS WAA CONTINUES OVER THE AREA. DRYING OUT WEDNESDAY. AT THIS POINT KEEPING THURSDAY AND FRIDAY DRY AS GFS IS A COMPLETELY DIFFERENT PATTERN THIS FAR OUT...AND THE ECMWF IS HINTING AT AN ATTEMPT AT A PATTERN CHANGE...GOING INTO A FAR MORE AMPLIFIED FLOW. HJS && .AVIATION... ISSUED 1212 PM CDT FRI MAY 30 2008 INITIAL CONVECTION NORTHWEST OF INTERSTATE 55 CORRIDOR IS WEAKENING. EXPECT ADDITIONAL STORM DEVELOPMENT AROUND MID AFTERNOON ALONG AN OUTFLOW BOUNDARY THAT WILL STRETCH FROM AROUND UIN TO N OF CMI. DISCRETE SUPERCELLS WILL BE LIKELY EARLY ON UNTIL AROUND 00Z...THEN A TRANSITION TO A SQUALL LINE IS EXPECTED WITH AN INCREASE IN STRONG WINDS. MOST OF THE SEVERE CONVECTION SHOULD BE SOUTH/EAST OF THE CENTRAL ILLINOIS TERMINALS BY 03Z. IN THE MEANTIME...EXPECT MAINLY VFR CONDITIONS OUTSIDE OF PRECIPITATION AREAS WITH S-SW SURFACE WINDS 10-20 KT WITH GUSTS TO 30 KT. MAIN COLD FRONT WILL MOVE THROUGH AFTER 06Z...WITH A RETURN TO VFR CONDITIONS AND W-NW WINDS 10-15 KT. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 3:01 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 301 PM CDT FRI MAY 30 2008 ILZ037-038-041>057-061>063-066-311100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-EFFINGHAM-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE- PIATT-SANGAMON-SCOTT-SHELBY-TAZEWELL-VERMILION- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS WILL CONTINUE FROM NORTHERN MISSOURI THROUGH CENTRAL ILLINOIS THIS AFTERNOON. THE PRIMARY TORNADO THREAT WILL BE IN THE AREA FROM WINCHESTER THROUGH SPRINGFIELD AND LINCOLN TO THE BLOOMINGTON AND CHAMPAIGN AREAS FROM 4 PM TO 8 PM. OTHER AREAS WILL LIKELY SEE STORMS WITH LARGE HAIL...DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO. ALL OF THE SEVERE WEATHER SHOULD MOVE EAST AND SOUTHEAST OF THE AREA AFTER 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. ILZ067-068-071>073-311100- CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS OVER CENTRAL ILLINOIS WILL BECOME SEVERE AND MOVE INTO SOUTHEASTERN ILLINOIS EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE BEFORE SUNSET. THE SEVERE WEATHER THREAT SHOULD MOVE PAST THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. ILZ027>031-036-040-311100- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. AN ISOLATED SEVERE STORM MAY PRODUCE LARGE HAIL THROUGH EARLY EVENING...WITH THE HIGHER SEVERE WEATHER THREAT BEING JUST TO THE SOUTHEAST OF THE AREA. THE OVERALL CHANCES FOR SEVERE THUNDERSTORMS WILL END TOWARD SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.
In the hours before
Local storm report, May 30, 2:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN GOODFIELD 40.63N 89.27W
05/30/2008 M2.00 INCH WOODFORD IL EMERGENCY MNGR
2 INCHES OF RAIN IN THE PAST 30 MINUTES.
&&
SCHAFFERLocal storm report, May 30, 3:14 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN DEER CREEK 40.63N 89.33W
05/30/2008 U0.00 INCH TAZEWELL IL TRAINED SPOTTER
STANDING WATER ON ROUTE 150 BETWEEN DEER CREEK AND
GOODFIELD.
&&
SCHAFFERLocal storm report, May 30, 3:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN MORTON 40.61N 89.47W
05/30/2008 M2.00 INCH TAZEWELL IL MESONET
2 INCHES OF RAIN MEASURED BETWEEN 2 AND 3 PM. SWOP
REPORT.
&&
SCHAFFERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:52 PM CDT | Areal Flood Advisory | ILX | McLean, Tazewell, Woodford | 4 hr |
| May 30, 3:03 PM CDT | Tornado Warning | ILX | McLean | 27 min |
| May 30, 4:14 PM CDT | Tornado Warning | ILX | Cass, Mason, Menard | 31 min |
| May 30, 4:25 PM CDT | Tornado Warning | ILX | Morgan, Scott | 50 min |
| May 30, 4:36 PM CDT | Tornado Warning | ILX | Logan | 24 min |
| May 30, 4:36 PM CDT | Tornado Warning | ILX | Vermilion | 12 min |
| May 30, 4:59 PM CDT | Tornado Warning | ILX | DeWitt, Logan, Macon | 46 min |
| May 30, 5:08 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 38 min |
| May 30, 5:14 PM CDT | Tornado Warning | ILX | Morgan, Scott | 46 min |
| May 30, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean, Piatt | 44 min |
| May 30, 5:41 PM CDT | Tornado Warning | ILX | Sangamon | 49 min |
| May 30, 5:56 PM CDT | Flash Flood Warning | ILX | McLean, Tazewell, Woodford | 3 hr |
| May 30, 6:05 PM CDT | Tornado Warning | ILX | Champaign | 40 min |
| May 30, 6:11 PM CDT | Tornado Warning | ILX | Morgan, Scott | 49 min |
| May 30, 6:24 PM CDT | Tornado Warning | ILX | Vermilion | 36 min |
| May 30, 6:29 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Morgan, Schuyler | 46 min |
| May 30, 6:32 PM CDT | Tornado Warning | ILX | Christian, Macon, Sangamon | 43 min |
| May 30, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 16 min |
| May 30, 6:44 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 31 min |
| May 30, 6:58 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 47 min |
| May 30, 6:59 PM CDT | Tornado Warning | ILX | Vermilion | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.